CSN Login
Members Online: 7

You are here

potassium

tootsie1's picture
tootsie1
Posts: 5056
Joined: Feb 2008

So, I was feeling pretty good after my CEA count, and I had just decided I was feeling FABULOUS. Then I got home today and there was a message from the oncology nurse, asking if I am taking potassium, because my bloodwork showed I'm a bit low on that. Turns out I am taking a potassium supplement, because my high blood pressure medication can cause low potassium. So, of course I started wondering why the oncology clinic called and asked about that. I have an appointment on Tuesday, so why not just mention it to me then and refer me back to my family doctor? I checked online, and it seems that low potassium can be caused by polyps making your colon leak potassium. Yikes! As if I'm not anxious enough all the time!

Anybody else had polyps that presented this way? I may just need more potassium because of my blood pressure medication, but the same supplement has been doing the trick for awhile now...

Gail

ldot123's picture
ldot123
Posts: 276
Joined: Apr 2008

I had really low potassium during chemo treatments and took supplements. Hang in there. I know what you go through when reacting to stuff you read. It is good that you are proactive in checking this out but try not to make assumptions of what it might be. It could be nothing at all.

Cheers, Lance

msccolon's picture
msccolon
Posts: 1956
Joined: Oct 2004

Don't you hate it when you decide to look something up and it possibly has a link to problems with your colon? I am sure your problem has nothing to do with anything related to a possible recurrence, but I also know you will now worry like crazy until you speak with your onc. How about a phone call to the nurse? I know diarrhea and vomiting can cause low potassium as well as lasix for water retention! Take care and good luck!
Mary

tootsie1's picture
tootsie1
Posts: 5056
Joined: Feb 2008

No chance of diarrhea causing it for me. *L*

Gail

tootsie1's picture
tootsie1
Posts: 5056
Joined: Feb 2008

There was another call from the oncologist's office today (my appointment is tomorrow). They said to up the potassium to 2 times a day, and they will want to recheck it one month. We'll make that appointment when I'm there tomorrow. So I guess I'm not the only one wondering if it could be a connection to polyps developing. I hate it when I'm right like that!

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

My beau is on all sorts of meds for his heart, including one for blood pressure. He has to monitor his potassium, as well as other stuff. I agree that you need to be vigilant, but I'm pulling for the meds causing the trouble!!!

Just call me 'Suzi Sunshine'....rofl!

Hugs, Kathi

tootsie1's picture
tootsie1
Posts: 5056
Joined: Feb 2008

I like Polyanna myself. *smiles* I leave for my appointment in about 20 minutes, and my stomach is rolling. Ick...

changing2
Posts: 118
Joined: Jul 2008

hope your news is good! Let us know!

tootsie1's picture
tootsie1
Posts: 5056
Joined: Feb 2008

So I'm just a ninny worry wort, I guess. The doctor says the kind of polyps that can cause potassium leakage are not the kind that caused my cancer, so I'm okay on that. I do have to change my blood pressure medication, which sucks. It's cheap and works very well for my blood pressure. I feel better about all this, but on another note, my husband went with me to the oncology appointment, and I think I'll go solo from now on. I felt like I couldn't talk without him making him look like a nervous nelly who never enjoys life. Not true!

So, anyway, going to bed to rest more peacefully tonight.

Gail

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

GREAT news!!!!!!!

I know it's a hassle to change meds, but hang in there!

Cancer is hard on relationships. I found that the best is to keep an open communication..."I know you think I'm reacting strongly to every little thing right now, but, well, I still haven't gotten used to the thought of being cancer free."

Hugs, Kathi

CherylHutch's picture
CherylHutch
Posts: 1399
Joined: Apr 2007

Excellent news, Gail!! I'm so glad to hear this... you are going to sleep so well tonight :)

Huggggs,

Cheryl

msccolon's picture
msccolon
Posts: 1956
Joined: Oct 2004

Great to hear your polyps are nothing to worry about! Enjoy the rest of the week!
Mary

jams67's picture
jams67
Posts: 927
Joined: May 2006

Don, my husband, has high blood pressure and takes 3 huge potassium pills everyday. I've found him on the floor a couple of times during the night and after rushing him to the hospital all they could come up with was low potassium. Now he dutifully takes his pills and is ok.
Jo Ann

tootsie1's picture
tootsie1
Posts: 5056
Joined: Feb 2008

Don't worry. I don't like taking medicine, but I WILL. *smiles* Tell your hubby to be a good boy and quit worrying you!

pamness
Posts: 515
Joined: Nov 2007

I am sure the reason your oncologist mentioned it to you is that it is one of the things oncologists measure in their standard blood tests. Chemo, diarrhea, not eating very much can all lead to low potassium. For me, all I need to do is sneeze, and my potassium goes down. Don't know why, but it is just the way it is. I am sure your potassium level has nothing to do with cancer, polyps, whatever. It is a really common problem. I eat a cereral with potassium in it and drink a low sodium v-8 and put a banana on my cereral - my potassium stays in the normal range. I also have it in my multivitamin. The highest source of potassium is avacados - believe it or not. Potatoes are good too.

Without doing this my potassium would be low. No one knows why, it is just the way it is.

If this is really worrying you, call your doctor. I'll bet you just need extra potassium. I never had a doctor mention it to me until my oncologist did.

Pam

tootsie1's picture
tootsie1
Posts: 5056
Joined: Feb 2008

I know I'm okay now. It has nothing to do with cancer, so Yay! My family doctor has had me on potassium supplements for about a year now, because of the blood pressure medication I take. I think that's why it worried me, because I had just seen him recently, and the potassium was fine. So you know, I went on high alert. I'm seeing the family doctor again in the very near future to see if we're going to change the meds or just keep doubling up on the potassium.

Subscribe to Comments for "potassium"